Texas, 2023

High Wind in Texas, February 22, 2023

February 22, 2023 · NWS LUB · 17 events in 16 counties and zones

A large and intense winter storm tracking out of the western United States brought high winds to the area on the 22nd. An embedded disturbance ahead of the primary storm system provided enough lift and moisture to generate scattered showers and even a few weak thunderstorms early in the morning of the 22nd.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A large and intense winter storm tracking out of the western United States brought high winds to the area on the 22nd. An embedded disturbance ahead of the primary storm system provided enough lift and moisture to generate scattered showers and even a few weak thunderstorms early in the morning of the 22nd. The high-based showers did enhance the wind, creating brief bursts of strong to severe gusts in places. Very strong and dry westerly winds rapidly overspread West Texas early on the 22nd. The initial thrust of strong to severe wind gusts lifted an area of blowing dust over the southwestern South Plains around midday creating areas of low visibility.

High wind gust reports from the Texas Tech University West Texas mesonet are listed below:

69 mph at Plains (Yoakum County),|69 mph at Denver City (Yoakum County),|65 mph at Anton (Hockley County),|61 mph at Wolfforth (Lubbock County),|61 mph at New Home (Lamb County),|60 mph at Silverton (Briscoe County),|60 mph at Muleshoe (Bailey County),|60 mph at Ralls (Crosby County),|60 mph at Sundown (Cochran County),|60 mph at Slaton (Lubbock County),|59 mph at Levelland (Hockley County),|59 mph at White River Lake (Crosby County),|59 mph at Lubbock 4SE (Lubbock County),|58 mph at New Deal (Lubbock County),|58 mph at Reese Center (Lubbock County),|58 mph at Morton (Cochran County),|58 mph at Dimmitt (Castro County), and|58 mph at Hart (Castro County).

Sustained high wind reports from the Texas Tech University West Texas mesonet are listed below:

48 mph at Abernathy (Hale County),|47 mph at McAdoo (Dickens County),|46 mph at Earth (Lamb County),|44 mph at Friona (Parmer County),|44 mph at Floydada (Floyd County),|44 mph at Amherst (Lamb County),|44 mph at Aiken (Hale County),|44 mph at Brownfield (Terry County),|43 mph at Olton (Lamb County),|42 mph at Happy (Swisher County),|40 mph at Plainview (Hale County), and|40 mph at South Plains (Floyd County).

Maximum wind gusts from area ASOS and AWOS stations are listed below:

60 mph at Lubbock International Airport (Lubbock County) and|59 mph at Levelland Municipal Airport (Hockley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 21, 10:31 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 21, 10:31 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1031 PM CST Tue Feb 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 248 PM CST Tue Feb 21 2023

Winds have continued to increase through the late morning into the
early afternoon across the region as, despite current cloud cover,
mid level winds continue mixing to the surface. Though weak, this is
also aided by a tightening surface pressure gradient associated with
a lee surface trough. An elongated upper low currently over Baja
California will deamplify and be kicked northeastward later this
evening through the overnight hours by a deeper upper trough
currently pushing southward from the Pacific Northwest. A chance for
rain continues to exist for later tonight across the FA as the upper
trough moves over eastern New Mexico while continuing to bring with
it a band of Pacific moisture. Any showers that develop will push
through the region rather quickly given the fast steering currents.
Though rain showers will be the most predominate precip type, some
thunder will be possible as the upper trough moves closer to the FA
and the upper levels cool allowing for weak instability, therefore
slight chance of thunder has been added to the forecast. Strong
winds will also be possible with the showers and thunderstorms as
they aid in the mixing of mid level winds.

The upper trough will push to our northeast by mid to late morning
as the upper low to the west continues to amplify across much of the
western CONUS. The H700 gradient will continue to tighten behind the
exiting upper trough and ahead of the deeper low. This will result
in stronger H700 winds tomorrow on the order of 60 to 70+ knots.
Drier air will have worked into the region and will help clear out
skies by noon. This will help to transport much of these mid level
winds to the surface. While a High Wind Warning is likely for
portions of the FA, there is still uncertainty as to which zones
will experience high winds as some areas are currently forecasted to
be near or barely meet warning criteria. The High Wind Watch will
stand as of now as well as the Fire Weather Watch.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 248 PM CST Tue Feb 21 2023

Strong winds tomorrow evening will diminish after sunset and during
the overnight hours as the main jet axis continues to eject
northeast towards the Great Lakes. Southwesterly flow will remain
aloft Thursday as the next low pressure system slides south along
the Pacific Northwest coast and an upper ridge builds in the
Caribbean. A backdoor front early Friday morning will bring cooler
temperatures to the forecast area with nearly a 15 to 20 degree
change in daytime highs from Thursday. Low level southeast winds
will bring some low level moisture into West Texas, but a east
surface winds will help to precip from reaching the surface due to a
shallow dry surface layer. As the surface winds turn towards the
southeast Saturday, the chance for light rain increases across the
South and Rolling Plains. However, very little accumulation is
expected as the moisture remains shallow and below about 750-800mb.
Models have continued to trend slightly cooler Saturday with keeping
the cooler air mass following the backdoor front in place.

A warm up expected towards the end of the week and continuing into
early next week. The upper low that was near the coast of the
Pacific Northwest has continued to slide south along the coast of
Cali through the week and then across the Four Corners Sunday with a
chance for some rain and thunderstorms off the Caprock across the
eastern half of the forecast area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1028 PM CST Tue Feb 21 2023

An approaching upper level storm system will bring scattered rain
showers and isolated thunderstorms to the area late tonight into
early Wednesday morning. Very little precipitation is expected to
reach the surface but may cause gustier winds. Extremely windy
conditions out of the west are expected for all TAF sites
beginning on Wednesday morning. The extreme winds may also cause
visby restrictions due to blowing dust. Otherwise, VFR conditions
will prevail.

&&

.FIRE WEATHER...
Issued at 248 PM CST Tue Feb 21 2023

Elevated to critical fire weather danger is still expected tomorrow
afternoon. An upper level system will bring strong 20 foot winds, 30
to 40 mph, to the region tomorrow afternoon. While afternoon RH
values will generally be near to above 20 percent, the high winds
combined with dry fuels will create elevated to critical fire
weather danger. Fire weather concerns may be somewhat mitigated in
areas that receive rainfall later tonight. A Fire Weather Watch will
continue for tomorrow afternoon and evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ021>044.

High Wind Watch from Wednesday afternoon through Wednesday
evening for TXZ021>044.

&&

SHORT TERM...51
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Feb 21, 7:03 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
703 PM CST Tue Feb 21 2023

TXZ021>044-230115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
703 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Thunderstorms are possible tonight mainly to the east of a Quitaque
to Post line. The strongest storms will be capable of producing
strong wind gusts to near 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Watch is in effect for all of the South Plains, Rolling
Plains, and the far Southern Texas Panhandle for southwest winds of
30-40 mph and gusts up to 65 mph during the afternoon and evening
Wednesday.

A Fire Weather Watch is in effect for all of the South Plains,
Rolling Plains, and the far Southern Texas Panhandle for expected
elevated to critical fire weather conditions Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Briscoe

When
February 22, 12:08 AM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 22, 12:55 AM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Floyd

When
February 22, 9:31 AM CST to 2:50 PM CST
Where
Floyd forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 22, 9:34 AM CST to 2:06 PM CST
Where
Lubbock forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Dickens

When
February 22, 9:41 AM CST to 3:15 PM CST
Where
Dickens forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
February 22, 10:03 AM CST to 11:33 AM CST
Where
Yoakum forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
February 22, 10:46 AM CST to 2:33 PM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Terry

When
February 22, 11:22 AM CST to 12:37 PM CST
Where
Terry forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Cochran

When
February 22, 11:28 AM CST to 5:03 PM CST
Where
Cochran forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Hale

When
February 22, 11:36 AM CST to 4:52 PM CST
Where
Hale forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 22, 12:39 PM CST to 1:51 PM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lynn

When
February 22, 1:12 PM CST
Where
Lynn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Lamb

When
February 22, 2:16 PM CST to 6:12 PM CST
Where
Lamb forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Parmer

When
February 22, 3:46 PM CST to 5:39 PM CST
Where
Parmer forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Bailey

When
February 22, 3:56 PM CST to 6:06 PM CST
Where
Bailey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Swisher

When
February 22, 4:56 PM CST to 5:56 PM CST
Where
Swisher forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Castro

When
February 22, 6:06 PM CST to 6:36 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073633, 1073634, 1073645, 1073637, 1073644, 1072909, 1073639, 1073632, 1072914, 1073647, 1073641, 1073642, 1073649, 1073286, 1072918, 1073646, 1073643.